Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Nashville, TN

May 19, 2013Cannon County, Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2013, 3:48 PM CDT for Cannon County, Rutherford County, Wilson County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 3:48 PM CDT (20:48 UTC)
Expired
May 19, 2013, 4:15 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:12 PM CDTHAIL 110 Ne Murfreesboro, TNQUARTER SIZE HAIL WAS REPORTED IN MILTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS54 KOHX 192048
SVROHX
TNC015-149-189-192115-
/O.NEW.KOHX.SV.W.0050.130519T2048Z-130519T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  CANNON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 9 MILES EAST OF
  WALTERHILL...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBURY...MILTON...READYVILLE AND AUBURNTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3599 8602 3596 8601 3592 8596 3587 8590
      3586 8590 3572 8600 3592 8635 3607 8624
TIME...MOT...LOC 2048Z 300DEG 12KT 3595 8619

$$

TB12
1 follow-up statement
206 
WWUS54 KOHX 192102
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT SUN MAY 19 2013

TNC015-149-189-192115-
/O.CON.KOHX.SV.W.0050.000000T0000Z-130519T2115Z/
RUTHERFORD TN-WILSON TN-CANNON TN-
402 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CANNON...
SOUTHEASTERN WILSON AND EAST CENTRAL RUTHERFORD COUNTIES UNTIL 415 PM
CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF WOODBURY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODBURY...MILTON...READYVILLE...LASCASSAS AND AUBURNTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3599 8603 3596 8601 3592 8595 3587 8590
      3586 8590 3572 8600 3592 8632 3605 8623
TIME...MOT...LOC 2102Z 300DEG 12KT 3593 8614

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:55 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 19, 1:55 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 19 2013

.DISCUSSION...CONVECTION EAST OF I-65 REALLY STARTING TO BACK-
BUILD THE LAST FEW VOLUME SCANS, AND MAY BEGIN TO AFFECT THE
NASHVILLE METRO AREA IF THE CURRENT TREND CONTINUES MUCH LONGER.
THE 18Z LAPS SOUNDING FOR BNA SHOWS CONTINUED DESTABILIZATION,
WITH A LIFTED INDEX OF -11.6 AND CAPE OF 4012 J/KG. HOWEVER, THE
WARMEST TEMPERATURES ARE BEING OBSERVED IN AREAS FARTHER WEST
WHERE PARTIAL CLEARING HAS ALLOWED FOR DIRECT SUN. BUT DRIER AIR
PENETRATING FROM THE WEST HAS ALSO GREATLY REDUCED THE CHANCE FOR
CONVECTION IN THESE AREAS. LOOK FOR THE DRIER AIR TO CONTINUE
WORKING ITS WAY EASTWARD SO THAT ALL OF MIDDLE TENNESSEE SHOULD BE
RAIN-FREE LATER TONIGHT. TEMPERATURES TOMORROW AND TUESDAY WILL
APPROACH 90 DEGREES IN SOME AREAS, JUST IN TIME FOR THE NEXT
ACTIVE WEATHER SYSTEM TO BRING MORE PRECIPITATION AND SLIGHTLY
COOLER TEMPERATURE. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT
BRINGING A COLD FRONT THROUGH MIDDLE TENNESSEE ON WEDNESDAY, WITH
A SECOND E-W ORIENTED FRONT DROPPING INTO MIDDLE TENNESSEE
THURSDAY NIGHT OR FRIDAY MORNING. SPC IS KEEPING ITS SEVERE
WEATHER RISK AREAS WEST OF MIDDLE TENNESSEE THROUGH DAY 3, WITH
NOTHING SHOWING UP IN THEIR EXTENDED OUTLOOK, EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  89  69  89 /  05  10  05  30
CLARKSVILLE    67  88  68  87 /  05  10  10  40
CROSSVILLE     62  84  64  84 /  20  10  10  20
COLUMBIA       68  89  69  90 /  10  05  05  30
LAWRENCEBURG   67  89  67  89 /  05  05  05  20
WAVERLY        68  89  69  88 /  10  05  05  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 19, 5:01 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Local storm report, May 19, 1:46 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      NW CROSSVILLE           35.95N  85.04W
05/19/2013                   CUMBERLAND         TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
            ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
            WATERS IN DOWNTOWN CROSSVILLE.

&&

EVENT NUMBER OHX1300411

TB12
Local storm report, May 19, 2:11 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SE SMITHVILLE           35.96N  85.82W
05/19/2013  E1.00 INCH       DE KALB            TN   TRAINED SPOTTER

            ESPOTTER REPORT OF 1 INCH HAIL IN SMITHVILLE.

&&

EVENT NUMBER OHX1300412

TB12
Special weather statement, May 19, 3:14 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT SUN MAY 19 2013

TNZ079-192045-
GRUNDY-
314 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY...

AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GRUETLI-LAAGER...MOVING
EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ALTAMONT...BEERSHEBA SPRINGS...
GRUETLI-LAAGER AND PALMER.

SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3536 8582 3552 8579 3552 8578 3553 8567
      3552 8558 3549 8553 3543 8553 3541 8549
      3536 8550 3534 8554 3531 8556

TB12
Local storm report, May 19, 3:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 N MCMINNVILLE         35.76N  85.78W
05/19/2013  E1.00 INCH       WARREN             TN   FACEBOOK

            FACEBOOK REPORT OF 1 INCH DIAMETER HAIL IN THE FAULKER
            SPRINGS AREA JUST SOUTH OF GREEN HILL.

&&

EVENT NUMBER OHX1300413

TB12
Special weather statement, May 19, 3:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT SUN MAY 19 2013

TNZ063-078-192100-
CANNON-WARREN-
336 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANNON AND WARREN COUNTIES...

AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM EAST OF WOODBURY...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERTOWN.

PENNY SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VERY HEAVY RAIN IS ALSO EXPECTED WITH THIS STORM.

LAT...LON 3579 8609 3592 8597 3586 8589 3584 8589
      3585 8585 3581 8580 3565 8585

TB12
Special weather statement, May 19, 3:45 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN MAY 19 2013

TNZ077>079-192115-
COFFEE-GRUNDY-WARREN-
345 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY AND WARREN
COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF MANCHESTER...MOVING EAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE HILLSBORO...VIOLA...ALTAMONT...
GRUETLI-LAAGER AND BEERSHEBA SPRINGS.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3563 8563 3536 8559 3532 8597 3562 8600

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:29 AM CDTSpecial Weather StatementOHXMaury31 min
May 19, 4:00 AM CDTSpecial Weather StatementOHXMarshall30 min
May 19, 4:11 AM CDTSpecial Weather StatementOHXCumberland34 min
May 19, 4:15 AM CDTSpecial Weather StatementOHXRobertson45 min
May 19, 4:48 AM CDTSpecial Weather StatementOHXWilson42 min
May 19, 5:13 AM CDTSpecial Weather StatementOHXRutherford, Wilson47 min
May 19, 5:57 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson48 min
May 19, 6:18 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson42 min
May 19, 6:34 AM CDTSpecial Weather StatementOHXSumner26 min
May 19, 8:48 AM CDTSpecial Weather StatementOHXRobertson, Sumner42 min
May 19, 10:07 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale38 min
May 19, 11:01 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Overton44 min
May 19, 11:28 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam3 hr
May 19, 12:33 PM CDTSpecial Weather StatementOHXWhite42 min
May 19, 12:36 PM CDTSpecial Weather StatementOHXWhite39 min
May 19, 1:06 PM CDTSpecial Weather StatementOHXVan Buren, White54 min
May 19, 1:15 PM CDTSevere Thunderstorm WarningOHXVan Buren45 min
May 19, 1:52 PM CDTFlash Flood WarningOHXCannon, Cumberland, DeKalb, Van Buren, Warren, White4 hr
May 19, 2:08 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren37 min
May 19, 2:23 PM CDTFlash Flood WarningOHXCumberland4 hr
May 19, 2:43 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren32 min
May 19, 3:09 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren21 min
May 19, 3:14 PM CDTSpecial Weather StatementOHXGrundy31 min
May 19, 3:36 PM CDTSpecial Weather StatementOHXCannon24 min
May 19, 3:45 PM CDTSpecial Weather StatementOHXGrundy30 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy34 min
May 19, 4:12 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson33 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford22 min
May 19, 4:43 PM CDTSpecial Weather StatementOHXCannon32 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.